Texas, 2009

High Wind in Texas, June 22, 2009

June 22, 2009 · NWS MAF · 1 event in 1 county or zone

Strong mid-level winds in the base of a trough mixed down to the higher terrain of the Guadalupe Mountains of Texas during the late afternoon peak heating hours of the day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid-level winds in the base of a trough mixed down to the higher terrain of the Guadalupe Mountains of Texas during the late afternoon peak heating hours of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 22, 12:32 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 22, 12:32 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT MON JUN 22 2009

.DISCUSSION...
AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS THROUGH THE FORECAST PERIOD.  CURRENTLY THIS
RIDGE WAS CENTERED NEAR LOUISIANA...AND IS PROGGED TO RETROGRADE
WESTWARD TO THE SOUTHERN U.S. PLAINS BY MIDWEEK THEN BACK TOWARD
LOUISIANA BY WEEK/S END.  SINCE THE REGION WILL BE UNDER THE
INFLUENCE OF THIS RIDGE...MAINLY DRY AND HOT CONDITIONS ARE
EXPECTED THROUGH THE EXTENDED FORECAST.

SHOWERS AND THUNDERSTORMS WERE DEVELOPING AGAIN OVER THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS WITHIN A REGION OF
HIGHER THETAE AIR.  THE THETAE AXIS WILL BE SHUNTED WESTWARD
TUESDAY...AND FURTHER WEDNESDAY AS THE UPPER RIDGE SPREADS
WESTWARD.  HAVE INCLUDED WIDELY SCATTERED SHOWERS AND STORMS TUESDAY
AFTERNOON FROM THE GUADALUPE MOUNTAINS TO THE DAVIS MOUNTAINS.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM ANY
STORMS...BUT A STORM OR TWO COULD STILL PRODUCE GUSTY WINDS.  ALSO
INCLUDED A SLIGHT CHANCE OF SHOWERS OVER THE WESTERN LOW ROLLING
PLAINS TUESDAY AFTERNOON IN ANOTHER HIGHER THETAE AXIS DISPLAYED BY
THE WRF...ALONG WITH ISOLATED THUNDERSTORMS TUESDAY EVENING IN THESE
SAME AREAS.

A WEAK TROPICAL SYSTEM OVER THE BAY OF CAMPECHE IS PROGGED TO MOVE
WEST/NORTHWESTWARD AROUND THE PERIPHERY OF THE UPPER RIDGE.  ONLY
THE WRF IS MOVING ANY REMNANTS FROM THIS SYSTEM INTO THE
SOUTHERN/WESTERN CWA WEDNESDAY AND THURSDAY.  NOT SURE WHETHER THIS
WILL MAKE IT INTO THE AREA...SO HAVE GONE WITH ISOLATED SHOWERS AND
STORMS OVER THE PRESIDIO VALLEY.  THE LATEST ECMWF IS INDICATING
ANOTHER SUCH WAVE EARLY NEXT WEEK IMPINGING UPON WESTERN PORTIONS OF
THE CWA.  THINK THIS IS WAY TOO FAR OUT TO FORECAST ANY
THUNDERSTORMS DEFINITIVELY...SO WILL LEAVE THE FORECAST DRY AT THIS
TIME.  TEMPERATURES WILL GENERALLY BE ABOVE NORMAL THROUGH THE
EXTENDED...FLUCTUATING ONLY WITH EASTWARD/WESTWARD SHIFTS OF THE
UPPER RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  97  73  98  /   0  10  10   0
CARLSBAD NM                67  97  68  98  /  10  10   0  10
DRYDEN TX                  71  95  73  94  /   0   0  10  10
FORT STOCKTON TX           71  96  72  98  /   0   0  10   0
GUADALUPE PASS TX          65  94  67  93  /  20  20  10  10
HOBBS NM                   67  95  69  96  /  10   0   0   0
MARFA TX                   58  90  58  90  /  10  20  10  10
MIDLAND INTL AIRPORT TX    71  96  72  97  /   0   0   0   0
ODESSA TX                  72  96  73  98  /   0   0   0   0
WINK TX                    72 100  72 101  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/67
Hazardous weather outlook, Jun 22, 11:40 AM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT MON JUN 22 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
140 PM CDT MON JUN 22 2009 /1240 PM MDT MON JUN 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS...THE EDDY COUNTY PLAINS OF
SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR...THE MARFA PLATEAU
AND THE PRESIDIO VALLEY THIS AFTERNOON AND EVENING. THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. A FEW STORMS
COULD ALSO REACH SEVERE LIMITS...WITH LOCALIZED LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED THIS AFTERNOON OR
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 22, 3:05 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT MON JUN 22 2009

NMZ027-028-TXZ057-258-222245-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
405 PM MDT MON JUN 22 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON AND
SOUTHWESTERN EDDY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER PINE SPRINGS AT 402 PM MDT OR
502 PM CDT...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF MARBLES AND OCCASIONAL
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

PEOPLE IN NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES...
INCLUDING THE CITY OF PINE SPRINGS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Jun 22, 3:12 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     4 S PINE SPRINGS        31.83N 104.81W
06/22/2009  M59 MPH          CULBERSON          TX   ASOS

            THE GUADALUPE PASS ASOS RECORDED A THUNDERSTORM WIND GUST
            OF 59 MPH.

&&

PLATT

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
June 22, 3:58 PM MST to 4:03 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184963.